Alert archive / West Virginia / Wind Advisories in 2006

Wind Advisory 5, NWS Blacksburg, VA

February 16, 2006Mercer County, Summers County, West Virginia; Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 16, 2006, 2:51 PM EST for Mercer County, Summers County, West Virginia; Smyth County, Tazewell County, Virginia. It took effect at Feb 16, 2006, 9:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2006, 2:51 PM EST (19:51 UTC)
In effect from
Feb 16, 2006, 9:00 PM EST
Expired
Feb 17, 2006, 5:40 AM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 161951
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EST THU FEB 16 2006

...STRONG SOUTH WINDS AHEAD OF A COLD FRONT TONIGHT...

.A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TOWARD
MORNING. STRONG LOW LEVEL SOUTH WINDS AHEAD OF THE FRONT WILL
LIKELY MIX DOWN TO THE SURFACE IN OCCASIONAL GUSTS...PARTICULARLY
IN THE HIGH ELEVATIONS.

VAZ007-009-WVZ042-043-045-170400-
/O.NEW.KRNK.WI.Y.0005.060217T0200Z-060217T1100Z/
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
HINTON...LEWISBURG
251 PM EST THU FEB 16 2006

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EST
FRIDAY. 

SOUTH WINDS WILL GUST AS HIGH AS 45 TO 50 MPH...MAINLY IN
ELEVATIONS ABOVE 3000 FEET IN THE WESTERN SLOPES AREAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN BRANCHES AND CAUSE
POWER OUTAGES.

$$
2 follow-up statements
000 
WWUS71 KRNK 170236 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EST THU FEB 16 2006

...STRONG SOUTH WINDS EXPECTED AHEAD OF A COLD FRONT LATE TONIGHT...

.AN ARCTIC COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TOWARD
MORNING. STRONG LOW LEVEL SOUTH WINDS AHEAD OF THE FRONT WILL
LIKELY MIX DOWN TO THE SURFACE IN OCCASIONAL GUSTS...PARTICULARLY
ACROSS THE HIGHER ELEVATIONS.

VAZ007-009-WVZ042-043-045-171100-
/O.CON.KRNK.WI.Y.0005.000000T0000Z-060217T1100Z/
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
HINTON...LEWISBURG
936 PM EST THU FEB 16 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST FRIDAY. 

SOUTH WINDS WILL GUST AS HIGH AS 45 TO 50 MPH...MAINLY AT ELEVATIONS
ABOVE 3000 FEET IN THE WESTERN SLOPES AREAS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. WINDS THIS STRONG MAY ALSO DOWN BRANCHES AND CAUSE
POWER OUTAGES.

$$
000 
WWUS71 KRNK 171040
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST FRI FEB 17 2006

...WIND ADVISORY CANCELLED...


VAZ007-009-WVZ042-043-045-171145-
/O.CAN.KRNK.WI.Y.0005.000000T0000Z-060217T1100Z/
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
HINTON...LEWISBURG
540 AM EST FRI FEB 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. WIND GUSTS AHEAD OF THIS MORNINGS COLD FRONT HAVE BEEN
WEAKER THAN ANTICIPATED. GUSTY WINDS ARE STILL EXPECTED AHEAD OF
AND BEHIND TODAYS COLD FRONT. HOWEVER GUSTS SHOULD BE NO MORE THAN
ABOUT 40 MPH...AND THAT WILL BE MAINLY AT ELEVATIONS ABOVE 3000
FEET.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 16, 12:47 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 16, 12:47 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EST THU FEB 16 2006

.AVIATION...

VFR CONDITIONS UNTIL LATE TONIGHT/TOWARD MORNING WHEN A COLD FRONT
SWEEPS THROUGH THE REGION. MAIN CONCERN THE FIRST 12 TO 18 HOURS
WILL BE THE STRENGTH OF THE SOUTH TO SOUTHWEST WINDS. LYH AND DAN
WILL SEE 10 TO 15 KNOTS SUSTAINED...GUSTS TO AROUND 20 KTS THRU THE
AFTERNOON...BUT THEN DIMINISH WITH SUNSET. ROA A LITTLE WEAKER THIS
AFTERNOON...BUT LIKE LYH AND DAN DIMINSIHING WITH SUNSET. FURTHER
WEST...BLF WILL KEEP SOUTH TO SOUTHWEST WINDS OF AROUND 10 KNOTS
WITH SOME GUSTS TO 20 KNOTS INTO THIS EVENING...AND THEN AS THE COLD
FRONT APPROACHES WINDS WILL INCREASE AT BLF. I EXPECT SUSTAINED
WINDS AROUND 15 KNOTS...WITH SOME GUSTS GREATER THAN 30 KNOTS TOWARD
06Z. LWB WILL NOT SEE THOSE STRONG WINDS OVERNIGHT BEING IN THE
VALLEY. LLWS IS A POSSIBILITY THERE LATE TONIGHT...AND WILL NEED TO
BE LOOKED AT WITH LATER TAF ISSUANCES. COLD FRONTAL PASSAGE TIMING
IS
FROM 11Z AT BLF TO 15Z AT DAN. ONLY BLF AND LWB ARE EXPECTED TO SEE
ANY SHOWERS WITH THE FRONT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 953 AM EST THU FEB 16 2006)

SHORT TERM (REST OF TODAY)...

MORNING SOUNDINGS SHOW A DRY AIRMASS ACROSS THE FORECAST
AREA...CLOSEST LOW LEVEL MOISTURE IS ACROSS THE TN VALLEY. WITH A
STRENGTHENING SOUTH TO SOUTHWEST FLOW TODAY...MODELS SHOW THE LOW
LEVEL MOISTURE REMAINING MAINLY WEST OF THE APPLNS. COULD BE SOME
LOW CLOUDS MOVE INTO THE NC MTNS THIS AFTERNOON. EITHER WAY...WILL
NEED TO LOWER THE SKY COVER QUITE A BIT FOR MOSTLY SUNNY
CONDITIONS. THICKNESSES FROM MORNING SOUNDINGS INDICATE HIGHS WITH
FULL SUN IN THE LOWER TO MID 60S...AND WITH SOME WARM ADVECTION
TODAY...COULD SEE UPPER 60S IN THE PIEDMONT. THE FOOTHILLS AND
PIEDMONT HIGH TEMPS LOOKED GOOD AT MID TO UPPER 60S...BUT I RAISED
HIGH TEMPS IN THE MTNS WHERE THE BETTER WARM ADVECTION WILL BE
OCCURRING TODAY...ALONG WITH QUITE A BIT OF SUN. OTHER CHANGE WILL
BE TO INCREASE WINDS IN THE MTNS. HIGHER ELEVATIONS ALREADY HAVE
SOME WINDS GREATER THAN 10 KNOTS. WILL HAVE TO TAKE A CLOSE LOOK
AT WINDS TONIGHT IN THE FAR WEST WITH BOTH MODELS ADVERTISING A 65
KNOT SOUTH-SOUTHWEST JET AT 850 MBS...BUT WILL NOT CHANGE AT THIS
POINT.

PREVIOUS DISCUSSION...
(ISSUED 626 AM EST THU FEB 16 2006)

AVIATION...
REFERENCE EARLIER DISCUSSION. VFR MOST OF THE NEXT 24 HOURS. DO
NOT THINK LOW CLOUDS WILL MOVE INTO THE WEST UNTIL JUST AHEAD OF
THE FRONT. FRONT WILL COME WITH RAIN SHOWERS AT BLF/LWB SHORTLY
BEFORE 12Z. SOUTHWEST WINDS WILL GET A LITTLE GUSTY THIS
AFTN...AND REMAIN GUSTY AT BLF THRU TONIGHT.

PREVIOUS DISCUSSION...
(ISSUED 257 AM EST THU FEB 16 2006)

SHORT TERM (REST OF TODAY THROUGH SUNDAY)...

SOUTHERN JET WILL STRENGTHEN AND BECOME MORE ACTIVE OVER THE NEXT
WEEK.

ANOTHER DAY OF MILD (AND SOMEWHAT BREEZY) WX CAN BE EXPECTED TODAY
WITH HIGH PRESSURE OFF THE CAROLINA COAST. COLD FRONT PUSHING IN
LATE TNGT AND EARLY FRIDAY WILL BE A VERY FAST MOVER WITH MOST
SHOWER ACTIVITY ASSOC WITH IT DYING IN THE WESTERN COUNTIES.
BEHIND THE FRONT LEADING EDGE OF IMMENSE ARCTIC HIGH PRESSURE
DROPPING THRU THE PLAINS BEGINS TO PUSH INTO THE MID-ATLANTIC.

AS THE COLD AIR IS SEEPING IN FRIDAY NIGHT THE FIRST OF SEVERAL
SOUTHERN STREAM WAVES WILL BRING OVERRUNNING LIGHT PCPN INTO
MAINLY SOUTHERN PORTIONS OF THE FCST AREA LATE FRI NGT AND EARLY
SATURDAY. LOW LEVEL TEMPS LK COLD ENUF TO PRODUCE MAINLY
SNOW...BUT AMOUNTS LK TO BE LIGHT AT THE MOMENT.

WITH THE WAVE AND ITS MOISTR MOVING OUT LATE SAT THE MODIFIED HIGH
CENTER WILL SLIDE DOWN OVER THE REGION SAT NIGHT AND SUNDAY. WE
SHUD BE DRY BUT QUITE COLD. THE NEXT WAVE COMING OUT OF THE
CENTRAL PLAINS WILL BE SIMILAR TO THE EARLY SAT WAVE...TAKING AN
ALMOST IDENTICAL TRACK...WITH LIGHT PCPN MAINLY ACROSS THE
SOUTHERN HALF.

PREVIOUS DISCUSSION...
(ISSUED 1234 AM EST THU FEB 16 2006)

AVIATION...

VFR CONDITIONS EXPECTED THRU THE ENTIRE TAF PERIOD...ALTHOUGH
LOWER CLOUDS WILL LIKELY BE APPROACHING WEST VIRGINIA TAF SITES
TOWARD THE END OF THE PERIOD AHEAD OF APPROACHING COLD FRONT. IN
ADDITION...WINDS THIS AFTN WILL BECOME A BIT GUSTY AS DECENT
MIXING ENSUES.

PREVIOUS DISCUSSION...
(ISSUED 834 PM EST WED FEB 15 2006)

SHORT TERM (REST OF TONIGHT)...

HIGH LEVEL CLOUDS WILL CONTINUE TO SPILL ACROSS THE AREA OVERNIGHT
IN WAA PATTERN...WITH MORE CLOUDS IN THE WEST. STILL EXPECTING
PARTLY CLOUDY SKIES...ALTHOUGH COVERAGE WILL EXCEED 50 PERCENT IN
THE WEST. LOOKS LIKE THESE CLOUDS MAY HAVE AN IMPACT ON OVERNIGHT
LOWS. MADE SOME MINOR ADJUSTMENTS TO THE LOWS...STILL THINKING
DEEPER VALLEYS MAY GET COOLER...AS OUR TEMP HERE AT NWS BLACKSBURG
IS 36 AT 830 PM. WESTERN RIDGES SHOULD STAY IN THE 40S OVERNIGHT.

WILL DO AN UPDATE TO OPEN UP THE TEMP RANGE...AND LOWER WIND
SPEEDS SOMEWHAT.

PREVIOUS DISCUSSION...
(ISSUED 634 PM EST WED FEB 15 2006)

AVIATION...

VFR CONDITIONS ARE GOING TO PERSIST THIS PERIOD WITH A CIG OF
CIRRUS CLOUDS FROM TIME TO TIME.

PREVIOUS DISCUSSION...
(ISSUED 240 PM EST WED FEB 15 2006)

SHORT TERM (TONIGHT THROUGH THURSDAY)...
WARM AIR ADVECTION CONTINUES FOR THE NEXT 24 HOURS. THERE WILL BE
WIDE RANGE IN TEMPERATURES AGAIN TONIGHT BETWEEN THE RIDGES AND THE
VALLEYS THAT DECOUPLE AND HAVE A STRONG INVERSION BY MORNING. HIGH
CLOUDS WILL BE COMING ACROSS THE FORECAST AREA TONIGHT. ONLY MINOR
CHANGES TO THE FORECAST TONIGHT AND THURSDAY.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
KEPT TIMING OF COLD FRONT IN WESTERN MOUNTAINS AROUND 12Z FRIDAY.
COOLED LOW TEMPERATURES A FEW DEGREES IN THE NORTHWEST THURSDAY
NIGHT. ADJUSTED POPS SLIGHTLY AND WARMED HIGH TEMPERATURES ON
FRIDAY. SOME SHALLOW MOISTURE AND WEAK UPSLOPE FLOW BEHIND THE FRONT
FRIDAY NIGHT. ALITTLE ISENTROPIC LIFT AROUND 290-295K WITH UPPER
DIVERGENCE SUPPORTED NUDGING POPS UP ON SATURDAY. PARTIAL THICKNESS
AND FORECAST SOUNDINGS CREATE P-TYPE CHALLENGES. NORTHERN EXTENT AND
QPF AMOUNTS VARIED BETWEEN NAM AND GFS SOLUTIONS. FELT THAT THERE
WAS ENOUGH COLD AIR AT THE SURFACE SATURDAY TO ADD THE MENTION OF
FZRA TO THE NORTHWEST MOUNTAINS. THIS LINES UP NICELY WITH KGSP AND
WWD GRAPHICS. WENT CLOSE TO HPCGUIDE IN THE MEDIUM RANGE WHICH WAS
SIMILAR TO THE GFS SOLUTION. THE ECMWF DIVERGES FROM GFS AND
CONTINUITY WITH ITS FASTER H5 TROF. SEVERAL WAVES EXPECTED ALONG THE
FRONT IN SOUTHEAST.

AVIATION...
CONDITIONS WILL BE VFR THROUGH THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Feb 16, 6:02 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 AM EST THU FEB 16 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
602 AM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in West Virginia, 2006Wind Advisories in Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.